North Dakota, 2011High Wind in North Dakota, May 31, 2011
May 31, 2011 · NWS BIS · 36 events in 36 counties and zones
Deep low pressure lifting north into southern Canada resulted in strong winds across all of west and central North Dakota May 31st. Sustained winds of 40 mph and peak gusts up to 60 mph were reported during the morning and afternoon.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure lifting north into southern Canada resulted in strong winds across all of west and central North Dakota May 31st. Sustained winds of 40 mph and peak gusts up to 60 mph were reported during the morning and afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 6:53 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, May 31, 6:53 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
753 AM CDT TUE MAY 31 2011
.UPDATE...MODIFIED TEMPERATURES AND HYDRO PRODUCTS.
&&
.DISCUSSION...
EVERGROWING AREA OF HEAVY PRECIPITATION IN GOOSE NECK PORTION OF
WARD COUNTY HAS PROMPTED THE ISSUANCE OF A OVERLAND FLOOD WARNING
FOR THAT COUNTY. THIS AREA OF NEAR AND SLIGHTLY BELOW THE FREEZING
LEVEL AND CANNOT FIND ANY REPORTS OF SIGNIFICANTLY HIGHER
PRECIPITATION BUT WITH 5 TO 7 INCHES STORM TOTAL FOR 36 HOURS DO
NOT BELEIVE THAT THE ENTIRE AREA IS DUE TO ICE CONTAMINATION OF
THE HIGHER QPF AREA. GROUND TRUTH OF 2 DAY TOTAL PREICPITATION
VARIES QUITE A BIT WITH SOME REPORTS NEAR RADAR TOTALS AND SOME
LESS THAN RADAR. JUST RECEIVED REPORTS OF HEAVY RAIN AND FLOODING
NEAR CARPIO.
&&
.AVIATION...
SHOWERS SHOULD TAPER OFF THROUGH THE FIRST HALF OF THE TERM AS THE
SYSTEM THAT BROUGHT RAIN AND MVFR/IFR CONDITIONS TO THE AREA MOVES
OFF TO THE NORTHEAST. ALL SHOWERS AND LOWERED CEILINGS SHOULD EXIT
THE STATE BETWEEN 18 AND 00 UTC...AND VFR CONDITIONS ARE THEN
EXPECTED TO PREVAIL THROUGH THE REMAINDER OF THE TAF PERIOD. UNTIL
THAT TIME...AREAS OF RAIN AND MVFR TO IFR CONDITIONS ARE
EXECUTED...PARTICULARLY AT KISN AND KMOT...WHERE SHOWERS AND CLOUDS
SHOULD STICK AROUND THE LONGEST. STRONG WINDS WILL ALSO BE A
CONCERN...WITH GUSTS APPROACHING 40 TO 50 KNOTS DURING THE
AFTERNOON.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.
FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ001>004-009-012.
&&
SHORT TERM...HW
LONG TERM....HW
AVIATION...BPN
Hazardous weather outlook, May 31, 3:10 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT TUE MAY 31 2011
NDZ001>005-009>013-021-010915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-
410 AM CDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE FORECAST AREA. AN
OVERLAND FLOOD WATCH AND A HIGH WIND WARNING ARE IN EFFECT TODAY.
SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ017>020-022-023-025-031>037-040>048-050-051-010915-
MCKENZIE-DUNN-MERCER-OLIVER-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
410 AM CDT TUE MAY 31 2011 /310 AM MDT TUE MAY 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT FOR PARTS OF THE
FORECAST AREA. A HIGH WIND WARNING IS IN EFFECT TODAY.
SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 31, 7:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 AM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN DONNYBROOK 48.51N 101.89W
05/31/2011 E4.00 INCH WARD ND BROADCAST MEDIA
TOTAL RAINFALL SO FAR...PUBLIC REPORT RELAYED VIA
BROADCAST MEDIA.
&&
RKLocal storm report, May 31, 7:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN NEWBURG 48.72N 100.91W
05/31/2011 M1.60 INCH BOTTINEAU ND CO-OP OBSERVER
24 HR RAINFALL TOTAL.
&&
RKLocal storm report, May 31, 7:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 AM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HEAVY RAIN WILLOW CITY 48.60N 100.29W
05/31/2011 M1.35 INCH BOTTINEAU ND CO-OP OBSERVER
24 HR RAINFALL TOTAL.
&&
RKLocal storm report, May 31, 8:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 AM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN DICKINSON 46.88N 102.79W
05/31/2011 M1.16 INCH STARK ND CO-OP OBSERVER
24 HR RAINFALL TOTAL
&&
LHUBERLocal storm report, May 31, 8:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
949 AM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN SHERWOOD 48.96N 101.63W
05/31/2011 M1.97 INCH RENVILLE ND CO-OP OBSERVER
24 HR RAINFALL TOTAL
&&
LHUBERLocal storm report, May 31, 8:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
950 AM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MOTT 46.37N 102.33W
05/31/2011 M1.00 INCH HETTINGER ND CO-OP OBSERVER
2 DAY TOTAL
&&
LHUBERHigh Wind, Adams
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Adams forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
High Wind, Billings
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Billings forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
High Wind, Bottineau
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Bottineau forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
High Wind, Bowman
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
High Wind, Burke
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Burke forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
High Wind, Burleigh
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Burleigh forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
High Wind, Dickey
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Dickey forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
High Wind, Divide
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Divide forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
High Wind, Dunn
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
High Wind, Emmons
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Emmons forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
High Wind, Foster
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Foster forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
High Wind, Golden Valley
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
High Wind, Grant
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Grant forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
High Wind, Hettinger
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
High Wind, La Moure
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- La Moure forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Logan forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
High Wind, McHenry
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- McHenry forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
High Wind, McIntosh
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- McIntosh forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
High Wind, McKenzie
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- McKenzie forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
High Wind, McLean
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- McLean forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
High Wind, Mercer
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Mercer forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
High Wind, Mountrail
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Mountrail forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
High Wind, Oliver
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Oliver forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
High Wind, Pierce
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Pierce forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
High Wind, Renville
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Renville forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
High Wind, Sioux
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
High Wind, Slope
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Slope forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
High Wind, Stark
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Stark forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
High Wind, Wells
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Wells forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
High Wind, Williams
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Williams forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
High Wind, Kidder
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Kidder forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Morton forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
High Wind, Rolette
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Rolette forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
High Wind, Stutsman
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Stutsman forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
High Wind, Ward
- When
- May 31, 9:00 AM CST to 5:00 PM CST
- Where
- Ward forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, May 31, 20111 death · 1 event
- Tornado and Hail in Michigan, May 31, 2011$103,000 · EF1 · 10 events
- Hail and Damaging Winds in Michigan, May 31, 2011$81,000 · 60 kt wind · 11 events
- High Wind in California, May 31, 2011$25,000 · 70 kt wind · 1 event
- Hail in New Mexico, May 31, 2011$1,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Texas, May 31, 2011$5,000 · 2.5 in hail · 9 events
- Marine Thunderstorm Winds in Lake Superior, May 31, 201155 kt wind · 8 events
- Drought in Florida, May 31, 20116 events
- Hail and Damaging Winds in Washington, May 31, 2011$500 · 1 in hail · 6 events
- Hail in Texas, May 31, 20112.75 in hail · 6 events
- Hail in Missouri, May 31, 20111.25 in hail · 5 events
- Marine Thunderstorm Winds in Lake Michigan, May 31, 20115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306274, 306275, 306276, 306277, 306278, 306279, 306280, 306281, 306282, 306283, 306284, 306285, 306287, 306288, 306289, 306290, 306291, 306292, 306293, 306294, 306295, 306296, 306297, 306298, 306299, 306300, 306301, 306302, 306303, 306304, 306306, 306307, 306308, 306310, 306311, 306312.